North Dakota, 2007

Flooding in North Dakota, June 15 to 21, 2007

June 15 to 21, 2007 · NWS FGF · 3 events in 3 counties and zones

A band of showers and thunderstorms moved across western and central North Dakota, then stalled as they reached southeast North Dakota and portions of northwest Minnesota. Although the rainfall did thin out several times, it fell nearly continuously over this same area from the 13th through the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A band of showers and thunderstorms moved across western and central North Dakota, then stalled as they reached southeast North Dakota and portions of northwest Minnesota. Although the rainfall did thin out several times, it fell nearly continuously over this same area from the 13th through the 14th. An estimated 2 to 5 inches of rain fell over northeast Sargent County, southeast Ransom County, and northwest Richland County during this period. Flooding also occurred across these three counties earlier in June. Due to damages sustained during the two flood events, the three counties received a Presidential Disaster Declaration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 15, 2:16 AM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 15, 2:16 AM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
316 AM CDT FRI JUN 15 2007

.SHORT TERM...
THE VERY ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THIS
WEEKEND...WITH SEVERAL CONVECTIVE EPISODES POSSIBLE THROUGH SUNDAY.
A WEAK COLD FRONT IS PUSHING INTO NORTHEAST ND THIS MORNING...WITH
A BAND OF THUNDERSTORMS NOW PUSHING EAST OF DVL. THESE STORMS HAVE
BEEN NON-SEVERE SO FAR...WITH LIMITED INSTABILITY AND ONLY A
20-25KT LLJ. MODELS ARE IN REASONABLE AGREEMENT WITH OVERALL MASS
FIELDS. THE GFS HAS A BETTER HANDLE ON INITIAL CONVECTION THIS
MORNING...AND PLACEMENT OF SFC BOUNDARY THIS AFTERNOON SO WILL
UTILIZE.

FOR TODAY...SFC TROUGH AND WEAK COOL FRONT WILL PUSH SOUTH AND
EAST THROUGH THE DAY. CONVECTION SHOULD STRENGTHEN THIS AFTERNOON
AS MOST UNSTABLE CAPES CLIMB TO AROUND 1500 J/KG. DEEP LAYERED
SHEAR WILL ALSO INCREASE TO AROUND 35-40KT IN THE SOUTH THIS
AFTERNOON...SUFFICIENT FOR SUPERCELLS. CONVECTIVE TEMPS WILL BE
FAIRLY LOW...IN THE MID 70S WHICH SHOULDN/T BE PROBLEM. SPC HAS
PLACE THE SOUTHERN 1/3 OF THE REGION IN A SLIGHT RISK FOR MAINLY
LARGE HAIL AND DAMAGING WIND. WITH THE VERY LOW LCLS
THOUGH...CAN/T RULE OUT AN ISOLATED TORNADO NEAR ANY BOUNDARY
INTERSECTIONS. LOCALIZED HEAVY RAIN WILL ALSO OCCUR MAINLY IN THE
FAR SOUTHERN/EASTERN AREAS WHO WILL HAVE THE HIGHEST PRECIPITABLE
WATERS AROUND 1.5 INCHES. WE WILL MENTION THESE THREATS IN THE HWO.

FOR TONIGHT...DRYING WILL CONTINUE TO PUSH SOUTH AND WILL HOLD
ONTO POPS IN THE FAR SOUTH. TEMPS SHOULD BE A BIT COOLER THAN PAST
NIGHTS WITH COOLING OF DEWPOINTS.

BY SATURDAY...THE MAIN EMPHASIS FOR THUNDERSTORMS WILL SHIFT WEST
AND SOUTH OF THE AREA. WILL HOLD ON TO SOME LOWER POPS MAINLY IN
THE SOUTH.

FOR SAT NIGHT AND SUNDAY...A SIGNIFICANT CONVECTIVE EVENT APPEARS
LIKELY. THE FIRST EVENT SHOULD FORM ON SAT NIGHT AND MOVE FROM
WEST TO EAST WITH AMPLE INSTABILITY/SHEAR PROFILES. THE SOUTHERN AREAS
MAY GET INTO THE WARM SECTOR AND BECOME CAPPED FOR SUNDAY
AFTERNOON. MUCAPES WILL CLIMB TO AT LEAST 4000J/KG...WITH SFC
DEWPOINTS LIKELY INTO THE LOW 70S. IF THE GFS IS RIGHT WITH A SFC
LOW MOVING INTO THE JMS AREA BY AFTERNOON AND A WARM FRONT
STRETCHING FROM SW/NE...THEN A SIGNIFICANT SEVERE WEATHER EVENT IS
POSSIBLE. THE CAPPING APPEARS TO BE QUITE STRONG THOUGH...BUT
SHOULD BREAK LATE SUNDAY AFTERNOON/EVENING WITH STRONG FORCING.
NEEDLESS TO SAY...THIS EVENT WILL HAVE TO BE WATCHED CLOSELY BOTH
FOR SEVERE WEATHER AND HEAVY RAIN WITH MOST AREAS SATURATED
ALREADY. WILL START TO MENTION THIS EVENT IN THE HWO.

BY MONDAY...CONVECTION WILL SLOWLY PUSH EAST OF THE REGION BY
MONDAY NIGHT. NOT BEFORE ANOTHER SIGNIFICANT AMOUNT OF RAIN FALLS
ON PARTS OF THE REGION THOUGH...BUT NW FLOW SHOULD TAKE HOLD BY
TUE ALLOWING THE AREA TO DRY OUT. TEMPS WILL COOL SLIGHTLY BELOW
NORMAL BY EARLY NEXT WEEK

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED TODAY...WITH THE EXCEPTION OF SOME
MVFR/IFR VSBYS AND LOW CLOUDS DURING THE MORNING HOURS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jun 15, 5:51 AM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CDT FRI JUN 15 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
651 AM CDT FRI JUN 15 2007

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
IN SOUTHEAST NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA...

...A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE SATURDAY NIGHT
AND SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER 2 PM IN
SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF WEST CENTRAL
MINNESOTA. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WIND...AND AN ISOLATED TORNADO IS POSSIBLE. IN
ADDITION...LOCALIZED HEAVY RAIN IN EXCESS OF ONE INCH IS ALSO
POSSIBLE...WHICH MAY AGGRAVATE ALREADY SATURATED GROUND AND CAUSE
LOCALIZED FLOODING.

RIVERINE FLOODING WILL CONTINUE IN THE RED RIVER VALLEY FROM OSLO
AND POINTS SOUTH...AND ON TRIBUTARIES OF THE RED RIVER IN
MINNESOTA FROM RECENT HEAVY RAIN. REFER TO THE LATEST HYDROLOGIC
PRODUCTS ISSUED BY THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE ACTIVE WEATHER PATTERN WILL CONTINUE ON SATURDAY NIGHT AND
SUNDAY. THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER
EVENT SATURDAY NIGHT THROUGH SUNDAY...ALONG WITH HEAVY RAIN. IT
APPEARS THAT A BAND OF STRONG TO SEVERE STORMS WILL DEVELOP
SATURDAY NIGHT IN WESTERN NORTH DAKOTA...THEN MOVE QUICKLY EAST
INTO OUR REGION BY SUNDAY MORNING. THIS INITIAL BAND OF
THUNDERSTORMS SHOULD TARGET AREAS ALONG AND NORTH OF HIGHWAY
2...WITH THE MAIN THREAT HEAVY RAIN AND DAMAGING WINDS. ANOTHER
BAND OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP BY SUNDAY
AFTERNOON IN CENTRAL NORTH DAKOTA...THEN MOVE EAST INTO THE AREA
BY SUNDAY NIGHT. THERE IS THE POTENTIAL FOR MORE HEAVY
RAIN...LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. STAY
TUNED TO LATER FORECASTS ON THIS POTENTIAL SEVERE WEATHER AND
HEAVY RAIN EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR SEVERE WEATHER
REPORTS.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Richland

When
June 15, 8:00 AM CST to June 21, 1:00 PM CST
Where
Richland County, Wyndmere to 3 mi W of Walcott
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.270, -97.130

An NDAWN mesonet site near Ekre (northwest Richland County) reported 4.46 inches of rain from the 13th through the morning of the 15th. Several rural roads were closed due to the steady rain. The Wild Rice River at Abercrombie stayed above its moderate flood stage (12 feet) for 22 days in June (3rd through the 25th).

Flood, Ransom

When
June 15, 8:00 AM CST to June 21, 1:00 PM CST
Where
Ransom County, 6 mi S of Mc Leod
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
46.313, -97.300

Several rural roads were flooded by the steady rain. For both June flood events, the Ransom County Emergency Manager reported 34,000 acres of washed out crops and $300,000 in road damages.

Flood, Sargent

When
June 15, 8:00 AM CST to June 21, 1:00 PM CST
Where
Sargent County, 5 mi E of Milnor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.250, -97.346

Several rural roads were closed due to the heavy rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37165, 37174, 37177.